Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Why should a tourniquet not be left on for a long time before taking blood?

  1. AIt makes the patient's arm grow stronger
  2. BIt can change the results, for example by concentrating the blood
  3. CIt makes the blood turn blue in the tube
  4. DIt stops the needle from entering the vein because the vein is too hard
2.Nursing fundamentalsHard

A patient describes burning, shooting pain with pins and needles in both feet. Which type of pain is most likely?

  1. ANeuropathic pain
  2. BAcute somatic pain
  3. CVisceral pain
  4. DReferred pain
3.Clinical nursingMedium

A patient with sickle cell disease is admitted with a painful crisis. What is a key early nursing priority?

  1. AGiving prompt, effective analgesia
  2. BDelaying pain relief until a diagnosis is confirmed
  3. CRestricting oral fluids
  4. DApplying cold packs to the painful areas
4.Clinical nursingHard

A patient on a heparin infusion develops a sudden fall in platelet count five days after starting it. What should you suspect?

  1. AVitamin K deficiency from poor intake
  2. BNormal response to heparin
  3. CIron deficiency anaemia
  4. DHeparin-induced thrombocytopenia
5.Arterial blood gas interpretationMedium

A practice gas shows PaCO₂ 57 mmHg (7.6 kPa). Use the rule that in acute respiratory acidosis HCO₃⁻ rises by 1 mmol/L for every 10 mmHg that PaCO₂ is above 40, starting from HCO₃⁻ 24 mmol/L, to find the expected HCO₃⁻.

PaCO₂ 57 mmHg (7.6 kPa)baseline: 40 mmHg, 24 mmol/L
HCO₃⁻ = mmol/L
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 43 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 43 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 22/min, SpO₂ 86% on supplemental oxygen, blood pressure 130/78 mmHg, pulse 40/min, alert, temperature 36.8 °C. What is the NEWS2 total score?

RR 22SpO₂ 86%O₂SBP 130HR 40AT 36.8 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 14/min, SpO₂ 94% on room air, blood pressure 222/134 mmHg, pulse 64/min, alert, temperature 36.9 °C. Which clinical risk group does the patient fall into? Click it.

RR 14SpO₂ 94%airSBP 222HR 64AT 36.9 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1.5 kcal/mL35 kcal/kg/day? mL/h55 kg24 h/day

Practice exercise (made-up values, not clinical guidance). A 55 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1.5 kcal/mL and runs by pump for 24 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

55 kg35 kcal/kg/day1.5 kcal/mL24 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
156 kg167 cmwomanBMI = kg/m²E = ? kcal/day

Practice exercise (made-up values, not clinical guidance). A critically ill woman is 167 cm tall and weighs 156 kg. The practice protocol gives 13 kcal/kg of actual body weight per day if the BMI is 30–50 kg/m², and 22 kcal/kg of ideal body weight (Devine) per day if the BMI is above 50 kg/m². Find the energy goal E in kcal/day. Round to the nearest whole number.

167 cm156 kgwomanBMI 30–50: 13 kcal/kg actualBMI > 50: 22 kcal/kg IBW
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVnormal sinus rhythmsinus tachycardiaatrial flutter, 2:1 conductionsupraventricular tachycardia (SVT)

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1normal sinus rhythm
  2. 2sinus tachycardia
  3. 3atrial flutter, 2:1 conduction
  4. 4supraventricular tachycardia (SVT)
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows second-degree AV block type I (Wenckebach). By how much does the PR interval increase from the first to the second beat of a group (ΔPR), in seconds?

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ΔPR = s
13.Prioritization & delegationMedium

A nurse who usually works in obstetrics floats to an adult medical unit. Which patient is most appropriate to assign to this nurse?

  1. AA patient with an active upper gastrointestinal bleed
  2. BA patient with a new tracheostomy
  3. CA patient on a continuous insulin infusion for diabetic ketoacidosis
  4. DA patient with pneumonia who is stable on oral antibiotics
14.Prioritization & delegationHard

A team includes an RN, an LPN/LVN and a nursing assistant. Which assignment is most appropriate?

  1. AAssistant: oral medications; LPN/LVN: care plans; RN: hygiene care for stable patients
  2. BLPN/LVN: all initial assessments; RN: scheduled medications; assistant: discharge teaching
  3. CAssistant: new admission; LPN/LVN: hygiene care; RN: routine vital signs on stable patients
  4. DRN: new admission; LPN/LVN: medications for stable patients; assistant: hygiene
15.Infection control & patient safetyMedium

A patient has botulism after eating contaminated food. Which precautions are needed?

  1. AAirborne precautions
  2. BDroplet precautions
  3. CStandard precautions
  4. DContact precautions
16.Infection control & patient safetyHard

A patient is on contact precautions. Which task is appropriate for the nurse to delegate to assistive personnel?

  1. AAssessing the wound for new signs of infection during the bath
  2. BTeaching the family how to follow the precautions
  3. CDeciding when the precautions can be stopped
  4. DHelping the patient bathe while wearing a gown and gloves
17.Lab values & electrolytesMedium

Which ECG change is linked to hypocalcemia?

  1. ATall, peaked T waves
  2. BA prominent delta wave
  3. CA shortened QT interval
  4. DA prolonged QT interval
18.Lab values & electrolytesHard

The nurse teaches a patient who is starting warfarin. Which statement shows a need for further teaching?

  1. A"If I miss a dose, I will take two tablets the next day"
  2. B"I will keep my intake of green leafy vegetables about the same"
  3. C"I will have my INR checked as often as I am told to"
  4. D"I will tell my dentist and pharmacist that I take warfarin"

3Solutions

1.Nursing fundamentals

Answer: B · It can change the results, for example by concentrating the blood

Why this is the answer

Prolonged tourniquet time causes fluid to leave the vessel and can alter results such as potassium and protein. It is applied only as long as needed.

Answer

B · It can change the results, for example by concentrating the blood
2.Nursing fundamentals

Answer: A · Neuropathic pain

Why this is the answer

Neuropathic pain comes from damage to nerves, for example in diabetes, and is often burning, shooting or tingling. It may respond poorly to standard analgesics and need specific drugs.

Answer

A · Neuropathic pain
3.Clinical nursing

Answer: A · Giving prompt, effective analgesia

Why this is the answer

A sickle cell crisis needs rapid analgesia, often opioids, within a short target time, plus hydration, oxygen if hypoxic, warmth and monitoring for complications. Cold can trigger more sickling.

Answer

A · Giving prompt, effective analgesia
4.Clinical nursing

Answer: D · Heparin-induced thrombocytopenia

Why this is the answer

HIT typically appears 5–10 days after starting heparin, with a platelet drop of more than 50% and a risk of thrombosis. Heparin is stopped and a non-heparin anticoagulant used.

Answer

D · Heparin-induced thrombocytopenia
5.Arterial blood gas interpretation

Answer: HCO₃⁻ = 25.7 mmol/L

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Change in PaCO₂

|57 − 40| = 17 mmHg → 1.7 × 10 mmHg

Expected HCO₃⁻

HCO₃⁻ = 24 + 1·1.7 = 25.7 mmol/L

Answer

HCO₃⁻ = 25.7 mmol/L
6.Arterial blood gas interpretation

Answer: PaCO₂ = 51.1 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·43 + 21 = 51.1 mmHg

Answer

PaCO₂ = 51.1 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 10

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 22/min → 2
SpO₂ 86% → 3
on oxygen → 2
SBP 130 mmHg → 0
HR 40/min → 3
alert (A) → 0
T 36.8 °C → 0

Add

NEWS2 = 2 + 3 + 2 + 0 + 3 + 0 + 0 = 10

Answer

NEWS2 = 10
8.Clinical assessment scores

Answer: low–medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 14/min → 0
SpO₂ 94% → 1
on air → 0
SBP 222 mmHg → 3
HR 64/min → 0
alert (A) → 0
T 36.9 °C → 0

Total and red scores

NEWS2 = 0 + 1 + 0 + 3 + 0 + 0 + 0 = 4
At least one parameter scores 3.

Risk group

low–medium

Answer

low–medium

A single score of 3 needs an urgent review even when the total is low.

9.Enteral & parenteral nutrition calculations

Answer: R = 53 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·55 = 1925 kcal/day

Daily volume

V = 1925/1.5 = 1283 mL/day

Pump rate

R = 1283/24 = 53.47 ≈ 53 mL/h

Answer

R = 53 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1292 kcal/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). For BMI 30–50 the energy goal is 11–14 kcal/kg of actual body weight per day; above 50 it is 22–25 kcal/kg of ideal body weight per day. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 156/1.67² = 55.94 kg/m²

Ideal body weight (Devine)

167 cm/2.54 = 65.75 in
IBW = 45.5 + 2.3·(65.75 − 60) = 58.72 kg

Energy goal

BMI above 50: kcal per kg of ideal body weight.

E = 22·58.72 = 1292 kcal/day

Answer

E = 1292 kcal/day
11.ECG rhythm strip interpretation

Answer: sinus tachycardia

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 12 small boxes, 1500 ÷ 12 ≈ 125 per minute.
2. Rhythm: regular, every R–R is 0.48 s.
3. P waves: upright, one before every QRS, all alike.
4. PR interval: 0.12 s, constant, within 0.12–0.20 s.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

sinus tachycardia

Answer

sinus tachycardia
12.ECG rhythm strip interpretation

Answer: ΔPR = 0.12 s

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

March out the P waves

P–P = 0.96 s, regular; one P wave in every 4 is not conducted

PR in each group

PR₁ = 0.20 s, PR₂ = 0.32 s, PR₃ = 0.40 s

Answer

ΔPR = 0.12 s

The biggest step in PR comes between the first and second beats of a group; later steps are smaller, which is why the R–R intervals shorten before the pause.

13.Prioritization & delegation

Answer: D · A patient with pneumonia who is stable on oral antibiotics

Why this is the answer

A float nurse should receive stable patients whose care uses general skills. A new tracheostomy, an active bleed and an insulin infusion for DKA need unit-specific experience and close monitoring.

Answer

D · A patient with pneumonia who is stable on oral antibiotics
14.Prioritization & delegation

Answer: D · RN: new admission; LPN/LVN: medications for stable patients; assistant: hygiene

Why this is the answer

The RN does assessments and complex care, the LPN/LVN cares for stable patients and gives routine medications, and the assistant does routine hygiene and measurements. The other options give tasks outside the person’s scope.

Answer

D · RN: new admission; LPN/LVN: medications for stable patients; assistant: hygiene
15.Infection control & patient safety

Answer: C · Standard precautions

Why this is the answer

Botulism is caused by a toxin and does not spread from person to person, so standard precautions are used. Suspected cases are reported to public health at once.

Answer

C · Standard precautions
16.Infection control & patient safety

Answer: D · Helping the patient bathe while wearing a gown and gloves

Why this is the answer

Assistive personnel can carry out routine care for a stable patient, using the correct PPE. Assessment, teaching and clinical judgement, such as deciding when to stop precautions, cannot be delegated to them.

Answer

D · Helping the patient bathe while wearing a gown and gloves
17.Lab values & electrolytes

Answer: D · A prolonged QT interval

Why this is the answer

Low calcium prolongs the QT interval, which can lead to dangerous arrhythmias. High calcium shortens the QT interval, and peaked T waves are typical of hyperkalemia.

Answer

D · A prolonged QT interval
18.Lab values & electrolytes

Answer: A · "If I miss a dose, I will take two tablets the next day"

Why this is the answer

Doubling a missed warfarin dose can raise the INR and cause bleeding; the patient should follow the prescriber's instructions, usually taking the missed dose the same day or skipping it. A steady vitamin K intake, regular INR checks and telling other providers are correct.Checked against: Warfarin (drug information) · MedlinePlus (NIH) (2026)

Answer

A · "If I miss a dose, I will take two tablets the next day"

ExamProblems · examproblems.com/courses/nursing-fundamentals